Ohio, 2012

Hail and Damaging Wind in Ohio, July 4, 2012

July 4, 2012 · NWS PBZ · 7 events in 5 counties and zones

Clusters of severe thunderstorms developed across the upper Ohio valley from the afternoon of July 4th into the morning hours of July 5th. Severe weather was reported across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Clusters of severe thunderstorms developed across the upper Ohio valley from the afternoon of July 4th into the morning hours of July 5th. Severe weather was reported across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Large hail was widespread, with reports of hail larger than golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 4, 2:31 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 4, 2:31 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT WED JUL 4 2012

.SYNOPSIS...
IT WILL BE GETTING HOT AND HUMID THIS HOLIDAY AFTERNOON, UNTIL A
BAND OF THUNDERSTORMS BLOWS THROUGH WITH POTENTIALLY DAMAGING
WIND, HAIL, HEAVY DOWNPOURS AND FREQUENT LIGHTNING. THE
THUNDERSTORMS WILL DECREASE TO NO MORE THAN SCATTERED COVERAGE
THIS EVENING. BROAD HIGH PRESSURE WILL MAINTAIN HOT AND HUMID
CONDITIONS ACROSS THE UPPER OHIO VALLEY INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
HAVE CONTINUED MENTION OF LIKELY THUNDERSTORMS LATE THIS HOLIDAY
AFTERNOON, WITH POTENTIAL FOR BECOMING SEVERE WITH DAMAGING WIND,
LARGE HAIL, HEAVY DOWNPOURS, AND FREQUENT LIGHTNING.

SPC GUIDANCE CONTINUES TO INCLUDE THE ENTIRE UPPER OHIO VALLEY AS
HAVING A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING.

RECENT RADAR DATA SHOWS THUNDERSTORMS DEVELOPING ALONG CONVERGENCE
ZONES, UPWIND FROM CIRRUS-ANVIL-SHADED AREAS OVER NORTHWEST
PENNSYLVANIA LEFTOVER FROM PREVIOUS THUNDERSTORMS OVER NORTHERN
PENNSYLVANIA MOUNTAINS, PLUS NORTHERLY BREEZES OFF LAKE ERIE.

RECENT HRRR MODEL OUTPUT SHOWS THUNDERSTORMS RAPIDLY DEVELOPING
INTO A BAND ACROSS THE TIER OF COUNTIES WITHIN NEW PHILADELPHIA-
PITTSBURGH CORRIDORS, AND THEN MOVING SOUTH PAST THE I-70 AND
I-68 CORRIDORS BY EARLY EVENING.

ALL THESE STORMS WILL HAVE PLENTY OF POTENTIAL ENERGY TO WORK
WITH, DUE TO THE HUMID CONDITIONS, AND SUFFICIENT VERTICAL SHEAR
TO BECOME SEVERE.

HEAVY RAINS WITH THE STORMS MAY CAUSE FLOODING IF RAIN AMOUNTS
EXCEED 2 INCHES IN LESS THAN 2 HOURS.

THUNDERSTORM WILL HAVE A DRAMATIC EFFECT ON TEMPERATURES. SO
FORECAST OF HIGHS THIS AFTERNOON IS COMPLICATED. MADE BEST
JUDGMENT BASED ON OUR HUNCH OF WHEN AND WHERE THUNDERSTORMS
DEVELOP.

HEAT ADVISORIES MAINTAINED BUT HIGH TEMPERATURES COULD COME SHORT
DUE TO CLOUDS AND THUNDERSTORMS.

EXPECT THUNDERSTORM COVERAGE TO DECREASE THIS EVENING, AND BE GONE AFTER
MIDNIGHT. WILL CONSIDER FOG PROSPECTS WITH LATER FORECAST
ISSUANCES, BASED ON RAINFALL PATTERNS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
RECENT SREF MODEL OUTPUT CONTINUES TO SHOW THE BROAD HIGH PRESSURE
ACROSS THE EASTERN AND CENTRAL U.S. STRENGTHENING THURSDAY AND
FRIDAY, THEN SHRINKING SOUTH SATURDAY.

THE MAIN EFFECT OF THE HIGH PRESSURE WILL BE TO CONTINUE THE HOT
HUMID CONDITIONS, WITH GFS, NAM, AND ECMWF MOS SHOWING THURSDAY
AND FRIDAY HAVING THE HIGHEST AFTERNOON TEMPERATURES. AS THE HIGH
PRESSURE SHRINKS SOUTH SATURDAY, HIGH TEMPERATURES SATURDAY MAY BE
A COUPLE DEGREES LOWER THAN FRIDAY. HOWEVER, HUMID CONDITIONS WILL
PERSIST.

SO HAVE ADDED A HEAT ADVISORY FOR THURSDAY FOR MOST OF THE UPPER
OHIO VALLEY, EXCEPT THE APPALACHIAN MOUNTAINS AND I-80 CORRIDOR.
IN HAZARDOUS WEATHER OUTLOOK HAVE MENTIONED HEAT INDICES WELL INTO
THE 90S FRIDAY AND POSSIBLY SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THERE IS GFS/ECMWF ENSEMBLE AGREEMENT TO BEGIN THE PERIOD THAT DEEP
RIDGING WILL BE CENTERED ACROSS THE MISSOURI VALLEY. THE UPPER OHIO
VALLEY WILL BE IN A NORTHWESTERLY FLOW ON THE EASTERN PERIPHERY OF THE
RIDGE. THE MODEL CONSENSUS INDICATES AN AMPLIFYING TREND WITH THE
RIDGE DOMINATING THE WESTERN TWO THIRDS OF THE CONUS AND LOWERING
MID-LEVEL HEIGHTS ACROSS THE UPPER OHIO VALLEY AS A TROUGH BUILDS
INTO THE NORTHEAST.

AFTER A COLD FRONT DROPS SOUTHEAST ACROSS THE AREA AND BRINGS
CHANCE POPS ON SUNDAY, A DRIER AND COOLER FORECAST IS IN PLACE FOR
EARLY NEXT WEEK. HAVE GONE DRY OR WITH SILENT SLIGHT CHC POPS FOR
LOWERING HEIGHTS THROUGH WEDNESDAY. UNCERTAINTY ENTERS THE FORECAST
BY NEXT THURSDAY WITH THE POTENTIAL OF A MID-LEVEL TROUGH PUSHING
FROM THE UPPER MIDWEST SOUTHEASTWARD ACROSS THE AREA. TEMPS ARE
AROUND 5 DEGREES ABOVE NORMAL AHEAD OF THE FRONT ON SUNDAY.
TEMPERATURES WILL THEN LOWER TO NEAR SEASONABLE VALUES FOR MONDAY, TUESDAY
AND WEDNESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
BANDS OF SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE SOUTHEASTWARD
ACROSS THE TERMINALS INTO THE EVENING. A FEW OF THE STORMS MAY
BECOME SEVERE WITH DAMAGING WIND AND HAIL. TEMPO GROUPS ARE
FORECAST ACROSS THE TERMINALS FOR VISIBILITY RESTRICTIONS WITH
THUNDERSTORMS. THE BEST WINDOW LOOKS TO BE FOR
KPIT/KBVI/KAGC/KHLG/KLBE THROUGH 22Z AND FOR KMGW THROUGH 00Z. ASIDE
FROM THUNDERSTORMS, PREVAILING WINDS WILL BE WESTERLY AT AROUND 10
KTS TODAY.

SHOWERS AND THUNDERSTORMS WILL DIMINISH OVERNIGHT. ABUNDANT SURFACE
MOISTURE, ESPECIALLY AT THE TERMINALS WHICH RECEIVE HEAVY RAINFALL
FROM THUNDERSTORMS, WILL ALLOW FOR SOME PRE-DAWN FOG TO DEVELOP ON
THURSDAY MORNING.

OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH MVFR HAZE
POSSIBLE, ESPECIALLY DURING THE MORNING. RESTRICTIONS ARE POSSIBLE
IN SCATTERED STORMS LATE SATURDAY AND AGAIN ON SUNDAY AS A FRONT
SAGS SOUTHWARD THROUGH THE REGION. VFR CONDITIONS WILL RETURN ON
MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
     HEAT ADVISORY FROM NOON TO 7 PM EDT THURSDAY FOR OHZ039>041-
     048>050-057>059-068-069.
PA...HEAT ADVISORY FROM NOON TO 7 PM EDT THURSDAY FOR PAZ013-014-
     020>022-029-031-073-075.
WV...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR WVZ001>004-012-
     021>023.
     HEAT ADVISORY FROM NOON TO 7 PM EDT THURSDAY FOR WVZ001>004-
     012-021>023.

&&
Hazardous weather outlook, Jul 4, 12:56 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT WED JUL 4 2012

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021>023-051800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-PRESTON-
156 PM EDT WED JUL 4 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE
HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS
EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HEAT INDICES MAY PEAK BETWEEN 95 AND 100 EACH AFTERNOON...THURSDAY
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ013-014-020>022-029-031-073-075-051800-
LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-
WESTMORELAND-FAYETTE-
156 PM EDT WED JUL 4 2012

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE
HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS
EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING.

PRIOR TO THE THUNDERSTORMS...AFTERNOON HEAT INDICES MAY PEAK IN
THE MID TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HEAT INDICES MAY PEAK BETWEEN 95 AND 100 EACH AFTERNOON...THURSDAY
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-015-016-023-074-076-WVZ041-051800-
GARRETT-MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA-
WESTMORELAND RIDGES-FAYETTE RIDGES-TUCKER-
156 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE
HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS
EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING.

PRIOR TO THE THUNDERSTORMS...AFTERNOON HEAT INDICES MAY PEAK IN
THE MID TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDICES MAY PEAK IN THE MID TO UPPER 90S EACH
AFTERNOON...THURSDAY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 4, 2:30 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT WED JUL 4 2012

PAZ014-042000-
BUTLER PA-
330 PM EDT WED JUL 4 2012

...THUNDERSTORM WILL AFFECT SOUTHERN BUTLER COUNTY...

AT 326 PM EDT...A THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF
ZELIENOPLE...MOVING SOUTHEAST AT 20 MPH.

HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND
SMALL STREAMS.  INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS.
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER
UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  BUTLER...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 87 AND 94.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4085 7979 4069 7992 4082 8016 4093 8012

WOODRUM
Special weather statement, Jul 4, 2:52 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT WED JUL 4 2012

OHZ049-050-059-WVZ002-003-042015-
BELMONT OH-BROOKE WV-HARRISON OH-JEFFERSON OH-OHIO WV-
352 PM EDT WED JUL 4 2012

...A THUNDERSTORM WILL AFFECT NORTHEASTERN BELMONT...NORTHWESTERN
OHIO...SOUTHEASTERN HARRISON...SOUTHERN JEFFERSON AND SOUTHWESTERN
BROOKE COUNTIES...

AT 348 PM EDT...A THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF
CADIZ...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  NEW ATHENS...         CADIZ...              ADENA...
  NEWELL...             DILLONVALE...         JUG RUN...
  RAYLAND...            YORKVILLE...          TILTONSVILLE...
  WINDSOR HEIGHTS...    MARTINS FERRY...      CLEARVIEW...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-470 IN OHIO BETWEEN MILE MARKERS 0 AND 6.
I-70 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 1.
I-70 IN OHIO BETWEEN MILE MARKERS 219 AND 225.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4023 8059 4000 8078 4023 8105 4031 8099

The radar

The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harrison

When
July 4, 3:09 PM EST
Where
Harrison County, 0.53 mi E of Short Creek
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.220, -80.910

Hail, Belmont

When
July 4, 4:10 PM EST
Where
Belmont County, 2.1 mi NE of Uniontown
Measured
1.75 in hail
Reported by
State Official
Coordinates
40.150, -80.970

Hail, Columbiana

When
July 4, 9:55 PM EST
Where
Columbiana County, 1.25 mi WNW of Columbiana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.890, -80.650

Thunderstorm Wind, Columbiana

When
July 4, 9:55 PM EST
Where
Columbiana County, 1.25 mi WNW of Columbiana
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.890, -80.650

A trained spotter reported trees down on Route 14.

Hail, Columbiana

When
July 4, 9:59 PM EST
Where
Columbiana County, 1.48 mi SSW of Unity
Measured
0.75 in hail
Reported by
Public
Coordinates
40.850, -80.560

Hail, Muskingum

When
July 4, 10:56 PM EST
Where
Muskingum County, 1.74 mi ENE of Stovertown
Measured
0.75 in hail
Reported by
Public
Coordinates
39.840, -81.950

Hail, Jefferson

When
July 4, 11:10 PM EST
Where
Jefferson County, 0.69 mi S of Brilliant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.260, -80.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393500, 393501, 393502, 393506, 393503, 393504, 393505.